Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Topeka, KS

July 29, 2020Pottawatomie County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 29, 2020, 4:57 PM CDT for Pottawatomie County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 4:57 PM CDT (21:57 UTC)
Expired
Jul 29, 2020, 9:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:00 PM CDTFLASH FLOOD2 Ese Louisville, KSDEEPER WATER FLOWING OVER LOUIS VIEUX RD FROM FARM FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS53 KTOP 292157
FFWTOP
KSC149-300200-
/O.NEW.KTOP.FF.W.0032.200729T2157Z-200730T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
457 PM CDT Wed Jul 29 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Pottawatomie County in northeastern Kansas...

* Until 900 PM CDT.

* At 454 PM CDT, emergency management reported water flowing across 
  roadways in the warned area. Up to two inches of rain have already 
  fallen, and another 1 inch of rainfall will be possible this 
  evening. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3928 9619 3921 9620 3923 9640 3930 9639

FLASH FLOOD...OBSERVED

$$

Gargan
2 follow-up statements
494 
WGUS73 KTOP 300123
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
823 PM CDT Wed Jul 29 2020

KSC149-300200-
/O.CON.KTOP.FF.W.0032.000000T0000Z-200730T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawatomie-
823 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN POTTAWATOMIE COUNTY...

At 820 PM CDT, law enforcement reported water over Louisville Road, 
1 mile southeast of Louisville. Up to two inches of rain has already 
fallen early this afternoon. Flash flooding of Louisville road 
continues. The heavy rainfall has ended.

HAZARD...Flash flooding caused by heavy rain earlier this afternoon.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3928 9619 3921 9620 3923 9640 3930 9639

FLASH FLOOD...OBSERVED

$$

Gargan
945 
WGUS73 KTOP 300154
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
854 PM CDT Wed Jul 29 2020

KSC149-300200-
/O.EXP.KTOP.FF.W.0032.000000T0000Z-200730T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawatomie-
854 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN POTTAWATOMIE COUNTY WILL
EXPIRE AT 900 PM CDT...

The heavy rain has ended. Flood waters have continued to recede. 
Flash flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures. Sections of Louisvieux 
road, 1 mile southeast of Louisville, continues to have standing 
flood waters over the roadway. This road remained barricaded.

LAT...LON 3928 9619 3921 9620 3923 9640 3930 9639

$$

Gargan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:56 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 29, 3:56 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
356 PM CDT Wed Jul 29 2020

.SHORT TERM...(This evening through Thursday)
Issued at 337 PM CDT Wed Jul 29 2020

As of 20Z Wednesday afternoon an active weather pattern remains
across the Central Plains. Water vapor imagery reveals WNW
midlevel flow across the region with a broad, cutoff low across
northwestern NE. A lead shortwave trough was progressing across
the mid-MO valley region. At the surface a diffuse surface frontal
zone extended from east-central CO into southwestern NE into
northern KS and finally into eastern IA. This boundary was
initially the focal point for persistent shower/storm activity
this morning and early afternoon. Near-daily record Pwat values
of 2-2.2" have yielded very heavy rainfall rates with hourly rates
exceeding 2". Numerous reports of flash-flooding have been
received from Nemaha and Marshall counties. Furthermore,
widespread rainfall amounts up to 5" have been reported within the
same area. Sufficient boundary layer heating has allow for
precipitation to take on more of a convective nature with
1000-2000 J/kg of MLCAPE generally along and south of I-70. This
has allowed for additional development further south. Overall
shear profile is weak and shouldn't foster any severe weather
threat. As the shortwave trough lifts to the ENE, the bulk of the
current activity should progress with it.

We then turn our attention westward to the main midlevel trough
across western NE, which is aiding in thunderstorm development
across the High Plains. This activity is progged to grow upscale
and progress southeastward as an MCS. Current indications suggest
the best potential for severe storms should remain southwest of
the forecast area. The MCS may spawn a MCV that could aid in
additional develop in eastern KS overnight. Confidence is low in
this scenario, so will keep rain chances to generally 50 or less.

As the aforementioned main midlevel wave ejects into the Central
Plains Thursday, more thunderstorm development is expected by
late morning into the afternoon. Again, the severe weather threat
appears low, but the very moist environment will remain, setting
the stage for more heavy rainfall. Given the very saturated soils
and elevated creeks/ponds across northern KS, have extended the
Flash-Flood Watch through 03Z Friday. Overall expect an additional
1-3" of rainfall with locally heavier amounts likely.

.LONG TERM...(Thursday night through Wednesday)
Issued at 337 PM CDT Wed Jul 29 2020

Transitioning into the extended period, the potential for showers
and thunderstorms will continue Thursday night into Friday as the
main midlevel trough slowly progresses eastward. The primary
concern look to be for more heavy rainfall.

Beyond Friday, below normal temperatures and predominately dry
conditions look to take shape for the weekend into next week.
Afternoon highs look to remain in the 70s to near 80 with lows in
50s and 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1219 PM CDT Wed Jul 29 2020

An active TAF period is expected with on-and-off shower and
thunderstorm activity. While predominate conditions should remain
MVFR to perhaps VFR, brief periods of IFR to LIFR VSBY will be
probable with the passing showers and thunderstorms. Prevailing
MVFR to IFR conditions should overspread the area after 06Z with
occasional rain showers and storms continue through the morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for KSZ008>012-
020>023.

&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Baerg
Hazardous weather outlook, Jul 29, 3:36 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
336 PM CDT Wed Jul 29 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
336 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms will continue into tonight. Heavy rainfall
leading to localized flash flooding looks to be the primary
concern.

Minor river flooding of some rivers and creeks in north central
and northeast Kansas will continue through late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are likely Thursday with more chances
into Friday. Additional local heavy rainfall may occur, leading to
additional flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 29, 1:39 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY RAIN       3 WNW BERN              39.98N 96.02W
07/29/2020  M4.01 INCH       NEMAHA             KS   PUBLIC

            PERSONAL WEATHER STATION.

&&
Local storm report, Jul 29, 2:57 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     FLASH FLOOD      4 N CENTRALIA           39.78N 96.14W
07/29/2020                   NEMAHA             KS   TRAINED SPOTTER

            WATER COVERING COUNTY ROAD.

&&

BD
Local storm report, Jul 29, 3:32 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      6 WSW BEATTIE           39.82N 96.52W
07/29/2020                   MARSHALL           KS   EMERGENCY MNGR

            WATER OVER SEVERAL COUNTY ROADS. DEPTH AS
            MUCH AS 2 FEET DEEP.

&&
Local storm report, Jul 29, 3:33 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      6 SE OKETO              39.91N 96.52W
07/29/2020                   MARSHALL           KS   EMERGENCY MNGR

            WATER OVER SEVERAL COUNTY ROADS. DEPTH UP TO
            2 FEET IN SOME PLACES.

&&
Local storm report, Jul 29, 3:35 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      5 SSW BAILEYVILLE       39.78N 96.23W
07/29/2020                   NEMAHA             KS   TRAINED SPOTTER

            WATER OVER 120TH ROAD.

&&
Special weather statement, Jul 29, 4:16 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
416 PM CDT Wed Jul 29 2020

KSZ039-292145-
Shawnee-
416 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE COUNTY UNTIL 445
PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Topeka, Rossville and Silver Lake.

This includes the following highways...
 Interstate 70 between mile markers 347 and 355.
 Kansas Turnpike between mile markers 175 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3898 9591 3914 9595 3916 9562 3896 9562
TIME...MOT...LOC 2116Z 265DEG 13KT 3906 9585

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:12 AM CDTAreal Flood AdvisoryTOPNemaha2 hr
Jul 29, 10:04 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more41 hr
Jul 29, 10:31 AM CDTAreal Flood AdvisoryTOPMarshall, Nemaha119 min
Jul 29, 11:36 AM CDTFlash Flood WarningTOPMarshall, Nemaha4 hr
Jul 29, 1:26 PM CDTRiver Flood WarningTOPNemaha36 hr
Jul 29, 1:35 PM CDTRiver Flood WarningTOPMarshall48 hr
Jul 29, 1:38 PM CDTRiver Flood WarningTOPMarshall, Washington64 hr
Jul 29, 2:57 PM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha2 hr
Jul 29, 3:25 PM CDTAreal Flood WarningTOPMarshall, Nemaha4 hr
Jul 29, 3:56 PM CDTAreal Flood AdvisoryTOPJefferson, Shawnee, Wabaunsee2 hr
Jul 29, 4:16 PM CDTSpecial Weather StatementTOPShawnee29 min
Jul 29, 4:39 PM CDTFlash Flood WarningTOPJefferson, Shawnee4 hr
Jul 29, 4:59 PM CDTSpecial Weather StatementTOPDouglas46 min
Jul 29, 5:19 PM CDTRiver Flood WarningTOPShawnee2 hr
Jul 29, 5:45 PM CDTSpecial Weather StatementTOPDouglas60 min
Jul 29, 5:46 PM CDTSpecial Weather StatementTOPCoffey59 min
Jul 29, 6:10 PM CDTAreal Flood AdvisoryTOPDouglas3 hr
Jul 29, 6:26 PM CDTSpecial Weather StatementTOPFranklin64 min
Jul 29, 6:38 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin52 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.